Colorado, 2011Drought in Colorado, March 1 to 31, 2011
March 1 to 31, 2011 · NWS BOU · 16 events in 16 counties and zones
9 inches of snowfall at Denver International Airport. 6 inches, measured between July 1, 2010 and March 31, 2011 made it the third least snowiest season to date.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The month of March 2011 was the eighth least snowiest March on record with 2.9 inches of snowfall at Denver International Airport. The seasonal snowfall of 20.6 inches, measured between July 1, 2010 and March 31, 2011 made it the third least snowiest season to date. The combination of above normal temperatures, windy conditions and sparse precipitation resulted in very dry conditions along the Front Range Foothills, Urban Corridor and Northeast Plains. Over two dozen wildfires occurred throughout the region in March alone. Although structural damage was limited, the wildfires threatened hundreds of homes and forced the evacuation of thousands of residents and numerous road closures.
The first significant wildfire occurred in Left Hand Canyon, in the foothills west of Boulder, from March 11-13th. Gusty winds in the area allowed the fire to consume a total of 622 acres. The Indian Gulch Wildfire occurred just west of Golden, between Clear Creek and Golden Gate Canyons from March 20-25th. Strong winds coupled with very rugged terrain hampered fire fighting efforts and allowed the wildfire to consume another 1570 acres. A third large wildfire near Franktown, quickly consumed 1600 acres of primarily pastureland on March 24th but threatened hundreds of nearby homes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Feb 28, 3:16 PM MST, 8 hours 44 minutes earlier.
Area forecast discussion, Feb 28, 3:16 PM MST, 8 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
316 PM MST MON FEB 28 2011
.SHORT TERM...TEMPERATURES TODAY WARMED TO AND ABOVE THE CONVECTIVE
TEMPERATURE TODAY TO MIX DOWN THE STRONG WESTERLY WINDS ALOFT. THESE
WINDS DOWNSLOPED OFF THE FOOTHILLS AND PALMER DIVIDE TO BRING RED
FLAG CONDITIONS OVER THE WESTERN AND SOUTHERN PARTS OF THE METRO
AREA AS WELL AS OVER THE PALMER DIVIDE TO LINCOLN COUNTY. DEWPOINTS
WILL BE SLOW TO INCREASE BUT WINDS WILL BE DECREASING NEAR SUNSET AS
THE AIRMASS DECOUPLES AGAIN. THE RED FLAG WARNING IS SET TO EXPIRE
AT 5 PM.
WESTERLY WINDS OVER THE HIGHER TERRAIN AND DOWN THE FOOTHILLS OF UP
TO 50 MPH WILL DIMINISH SLIGHTLY THROUGH THE NIGHT. THIS WILL HELP
MODERATE MINIMUM TEMPERATURES TONIGHT KEEPING THEM INTO THE 30S FOR
THE LOWER FOOTHILLS AND WESTERN HALF OF THE PLAINS...DROPPING OFF
INTO THE 20S FURTHER EAST. MOST MOUNTAIN VALLEYS WILL RETURN INTO
THE LOW TEENS TO SINGLE DIGITS UNDER THE CLEAR SKIES.
THE UPPER RIDGE WILL CONTINUE TO BE OVER THE STATE TUESDAY TO BRING
MOSTLY CLEAR SKIES...DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES.
WINDS ARE EXPECTED TO BE MUCH LIGHTER...DIMINISHING THE THREAT OF
CRITICAL FIRE WEATHER CONDITIONS.
.LONG TERM...FLAT UPPER LEVEL RIDGE WILL BRING DRY AND MILD
CONDITIONS OVER THE FORECAST AREA TUESDAY NIGHT AND WEDNESDAY.
THERE IS A WEAK SURGE ACROSS THE NORTHEAST PLAINS TUESDAY NIGHT...
WHICH WILL LEAD TO LIGHTER WINDS...COOLER TEMPERATURES...AND HIGHER
HUMIDITIES. THERE IS A RISK OF A WEAK DENVER CYCLONE DEVELOPING AS
WELL WHICH WOULD BRING A POTENTIAL OF PATCHY FOG BACK TOWARD THE
FRONT RANGE.
BY WEDNESDAY NIGHT...ENOUGH MOISTURE BEGINS TO IMPINGE ON THE
MOUNTAINS TO BRING A CHANCE OF SNOW DURING THE NIGHTTIME HOURS.
THERE WILL BE A BETTER CHANCE OF SNOW THURSDAY AND THURSDAY NIGHT AS
MOISTURE AND Q-G LIFT BOTH INCREASE AHEAD OF A WEAK TROUGH. AN
UPPER LEVEL JET PASSING TO OUR SOUTH WILL ALSO AID THE LARGE SCALE
LIFT. THIS WILL BRING A CHANCE OF SHOWERS ONTO THE PLAINS BY VERY
LATE IN THE DAY BUT MORE LIKELY THURSDAY NIGHT AS A WEAK FRONT
SLIDES DOWN THE EASTERN SIDE OF THE FRONT RANGE. TEMPERATURES ARE
WARM ENOUGH FOR A RAIN/SNOW MIX ON THE PLAINS...BUT EVENTUALLY
TEMPERATURES SHOULD TURN COOL ENOUGH THURSDAY NIGHT OR FRIDAY TO
TURN PRECIPITATION OVER TO SNOW. AT THIS TIME...ANY ACCUMULATION ON
THE PLAINS SHOULD BE LIMITED BY THE WARM BOUNDARY LAYER...WHILE
MODERATE ACCUMULATIONS WOULD BE POSSIBLE IN THE MOUNTAINS. DRYING IS
EXPECTED BY FRIDAY OR FRIDAY NIGHT AS LARGE SCALE SUBSIDENCE BUILDS
IN BEHIND THE WEAK TROUGH.
ANOTHER FLAT RIDGE BUILDS IN BY SATURDAY WHICH WILL RESULT IN DRY
AND WARMER CONDITIONS AGAIN. MEDIUM RANGE MODELS ARE THEN IN
GENERAL AGREEMENT BRINGING ANOTHER STORM SYSTEM INTO THE GREAT BASIN
BY SUNDAY INTO MONDAY. THE CHANCE OF SNOW WILL GENERALLY INCREASE
THROUGH EARLY NEXT WEEK WITH GOOD Q-G LIFT AHEAD OF THIS NEXT
DIGGING TROUGH. THERE ARE NOT TOO MANY INDICATIONS OF SIGNIFICANT
DIGGING...BUT THIS STORM SYSTEM DOES BARE WATCHING GIVEN THE TIME OF
YEAR AND ENERGY SEEN IN THE PACIFIC.
.AVIATION...VFR CONDITIONS TO PREVAIL THROUGH TUESDAY NIGHT. STRONG
WESTERLY WINDS ARE EXPECTED TO DECREASE AROUND 00Z AND RETURN TO A
DRAINAGE PATTERN BEGINNING AT 02Z. MUCH LIGHTER WINDS EXPECTED
TUESDAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR COZ240-241-
246-247.
&&
SHORT TERM...KRIEDERMAN
LONG TERM....BARJENBRUCH
Hazardous weather outlook, Feb 28, 11:02 AM MST, 12 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MST MON FEB 28 2011
COZ030>051-011300-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MST MON FEB 28 2011
...RED FLAG WARNING OVER THE PALMER DIVIDE AND ADJACENT PLAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
A DRY WESTERLY FLOW ALOFT WILL BE OVER THE REGION WITH TEMPERATURES
THIS AFTERNOON WARMING TO ABOVE SEASONAL NORMALS. GUSTY WESTERLY
WINDS WILL OCCUR IN THE MOUNTAINS AND HIGHER FOOTHILLS WHERE GUSTS
FROM 45 TO 60 MPH WILL BE POSSIBLE. FIRE WEATHER CONCERNS WILL BE
ELEVATED OVER THE PALMER DIVIDE AND ADJACENT PLAINS TODAY AS
SOUTHWESTERLY WINDS ARE 20 TO 30 MPH WITH HUMIDITIES LESS THAN 15
PERCENT. THESE CONDITIONS SHOULD SUBSIDE LATER THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AFTER DRY AND MILD CONDITIONS TUESDAY AND WEDNESDAY...A DISTURBANCE
WILL BRING UNSETTLED WEATHER WEDNESDAY NIGHT THROUGH FRIDAY. THERE
WILL BE A GOOD CHANCE OF SNOW IN THE MOUNTAINS WEDNESDAY NIGHT
THROUGH FRIDAY WITH POTENTIAL FOR SEVERAL INCHES OF SNOW
ACCUMULATION. ON THE PLAINS...THERE WILL BE A CHANCE FOR RAIN AND
SNOW SHOWERS STARTING THURSDAY AND CONTINUING INTO FRIDAY...WITH
TEMPERATURES TURNING COLD ENOUGH FOR MOSTLY SNOW BY FRIDAY. FRIDAY
NIGHT AND SATURDAY SHOULD SEE CLEARING CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
KRIEDERMAN/BARJENBRUCH
Drought, Larimer & Boulder Counties Between 6000 & 9000 Feet
- When
- March 1, 12:00 AM MST to March 31, 5:00 PM MST
- Where
- Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.380, -105.410 (the zone’s center; the record gives no point)
Drought, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet
- When
- March 1, 12:00 AM MST to March 31, 5:00 PM MST
- Where
- Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.516, -105.413 (the zone’s center; the record gives no point)
Drought, Larimer County Below 6000 Feet / Nw Weld County
- When
- March 1, 12:00 AM MST to March 31, 5:00 PM MST
- Where
- Larimer County Below 6000 Feet / Nw Weld County forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.611, -104.926 (the zone’s center; the record gives no point)
Drought, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County
- When
- March 1, 12:00 AM MST to March 31, 5:00 PM MST
- Where
- Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.878, -105.220 (the zone’s center; the record gives no point)
Drought, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County
- When
- March 1, 12:00 AM MST to March 31, 5:00 PM MST
- Where
- N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
- Reported by
- ASOS
- Coordinates
- 39.714, -104.707 (the zone’s center; the record gives no point)
Drought, Elbert / C & E Douglas Counties Above 6000 Feet
- When
- March 1, 12:00 AM MST to March 31, 5:00 PM MST
- Where
- Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.422, -104.468 (the zone’s center; the record gives no point)
Drought, Ne Weld County
- When
- March 1, 12:00 AM MST to March 31, 5:00 PM MST
- Where
- Ne Weld County forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Drought, C & S Weld County
- When
- March 1, 12:00 AM MST to March 31, 5:00 PM MST
- Where
- C & S Weld County forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.555, -104.392 (the zone’s center; the record gives no point)
Drought, Morgan County
- When
- March 1, 12:00 AM MST to March 31, 5:00 PM MST
- Where
- Morgan County forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.263, -103.810 (the zone’s center; the record gives no point)
Drought, C & E Adams & Arapahoe Counties
- When
- March 1, 12:00 AM MST to March 31, 5:00 PM MST
- Where
- C & E Adams & Arapahoe Counties forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.762, -104.338 (the zone’s center; the record gives no point)
Drought, N & Ne Elbert County Below 6000 Feet / N Lincoln County
- When
- March 1, 12:00 AM MST to March 31, 5:00 PM MST
- Where
- N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
- Reported by
- ASOS
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
Drought, Se Elbert County Below 6000 Feet / South Lincoln County
- When
- March 1, 12:00 AM MST to March 31, 5:00 PM MST
- Where
- Se Elbert County Below 6000 Feet / South Lincoln County forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.138, -103.825 (the zone’s center; the record gives no point)
Drought, Logan County
- When
- March 1, 12:00 AM MST to March 31, 5:00 PM MST
- Where
- Logan County forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.725, -103.110 (the zone’s center; the record gives no point)
Drought, Washington County
- When
- March 1, 12:00 AM MST to March 31, 5:00 PM MST
- Where
- Washington County forecast zone
- Reported by
- Newspaper
- Coordinates
- 39.971, -103.201 (the zone’s center; the record gives no point)
Drought, Sedgwick County
- When
- March 1, 12:00 AM MST to March 31, 5:00 PM MST
- Where
- Sedgwick County forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.876, -102.352 (the zone’s center; the record gives no point)
Drought, Phillips County
- When
- March 1, 12:00 AM MST to March 31, 5:00 PM MST
- Where
- Phillips County forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.594, -102.358 (the zone’s center; the record gives no point)
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Indiana, March 1, 2011$1.0 million · 1 event
- Flooding in Illinois, March 1 to 31, 2011$530,000 · 6 events
- Flooding in Ohio, March 1 to 2, 2011$265,000 · 9 events
- Drought in Texas, March 1 to 31, 2011$103,000 · 15 events
- Flooding in Ohio, March 1 to 3, 2011$75,000 · 3 events
- Flooding in Indiana, March 1 to 27, 2011$70,000 · 4 events
- Wildfire in Texas, March 1, 2011$60,000 · 1 event
- Drought in Arkansas, March 1 to 31, 201135 events
- Drought in Oklahoma, March 1, 201129 events
- Drought in Texas, March 1 to 31, 201121 events
- Drought in Louisiana, March 1 to 31, 201117 events
- Drought in Florida, March 1 to 31, 201115 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287616, 287617, 287618, 287619, 287620, 287621, 287622, 287623, 287624, 287625, 287626, 287627, 287628, 287629, 287630, 287631.